News Release 

In cases when patients under anesthesia experience anaphylaxis, hyperactive immune cells to blame

American Association for the Advancement of Science

A study of 86 patients reveals how drugs used for anesthesia can induce life-threatening anaphylaxis (a dangerous type of allergic reaction) through an alternative immune pathway. Their findings help to answer a conundrum in allergy research - why the classic explanation of anaphylaxis does not appear in all patients - and could guide the development of diagnostics to lower the risk of anaphylaxis during anesthesia. Drug-induced anaphylaxis most commonly occurs in response to antibiotics and neuromuscular-blocking agents (NMBAs), a type of drug commonly used to sedate patients during medical procedures. Anaphylaxis induced by NMBAs occurs in approximately 1 in 10,000 medical procedures. The condition has typically been attributed to immune responses triggered by the antibody IgE, but such responses do not appear in up to 20% of anaphylactic patients. Friederike Jönsson and colleagues hypothesized that these IgE-independent reactions could be triggered by immune pathways involving macrophages and neutrophils. They analyzed plasma samples from 86 patients who experienced anaphylaxis in response to one of three NMBAs during general anesthesia, as well as 86 controls. Surprisingly, patients with more severe anaphylactic reactions harbored higher concentrations of NMBA-specific IgG antibodies, as well as markers of neutrophil activation and a factor named PAF. Additional experiments showed anti-NMBA IgG isolated from patients could activate neutrophils, and patients with anaphylaxis also had higher quantities of NETs - sticky traps that are secreted by neutrophils. The molecular mechanism outlined here could be responsible for IgE-independent anaphylaxis and may also worsen the severity of classical, IgE-associated reactions, the authors say.

###

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.